Alert archive / Kansas / Flash Flood Warnings in 2006

Flash Flood Warning 20, NWS Goodland, KS

August 18, 2006Graham County, Norton County, Kansas

NWS Goodland, KS issued this flash flood warning at Aug 18, 2006, 9:10 PM CDT for Graham County, Norton County, Kansas. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2006, 9:10 PM CDT (02:10 UTC)
Expired
Aug 18, 2006, 10:45 PM CDT
In force
95 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Graham County, KS, Norton County, KS

The radar

The Goodland radar (KGLD), 154 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2031 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 190214
FFWGLD
KSC065-137-190345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
910 PM CDT FRI AUG 18 2006

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRAHAM COUNTY IN NORTHWEST KANSAS
  THIS INCLUDES THE CITY OF HILL CITY
  SOUTHEASTERN NORTON COUNTY IN NORTHWEST KANSAS

* UNTIL 1045 PM CDT

* AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR             
  THUNDERSTORMS PRODUCING PERIODS OF HEAVY RAIN ACROSS MUCH OF       
  GRAHAM COUNTY WITH AN AREA OF MODERATE RAIN CONTINUING TO FALL     
  ACROSS SOUTHEASTERN NORTON COUNTY. THIS RAINFALL IS FALLING IN     
  AREAS THAT HAVE RECEIVED HEAVY RAIN OVER THE PAST FEW DAYS.        
  RAINFALL RATES OF UP TO AN INCH AN HOUR WILL CREATE AREAS OF FLASH 
  FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PENOKEE...
  NICODEMUS...MORLAND...LENORA...EDMOND...DENSMORE AND BOGUE

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3913 10015 3913 9960 3966 9960 3965 10003

$$

JRM
1 follow-up statement
000 
WGUS73 KGLD 190305
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
856 PM MDT FRI AUG 18 2006

KSC137-190306-
NORTON KS-
956 PM CDT FRI AUG 18 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTON COUNTY...

RAINFALL HAS DECREASED IN INTENSITY ACROSS NORTON COUNTY...AND THE 
THREAT FOR FLASH FLOODING HAS ENDED. THERE IS A THREAT FOR ADDITIONAL 
HEAVY RAIN THROUGH THE EARLY MORNING HOURS...AND PEOPLE IN FLOODING 
PRONE AREAS SHOULD CONTINUE TO MONITOR THE LATEST WEATHER 
INFORMATION IN CASE ADDITIONAL WARNINGS ARE NEEDED.

LAT...LON 3913 10015 3913 9960 3941 9958 3946 10007

$$

KSC065-190345-
GRAHAM KS-
956 PM CDT FRI AUG 18 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
GRAHAM COUNTY...

AT 950 PM CDT...PERIODS OF MODERATE TO HEAVY RAIN CONTINUE ACROSS 
PORTIONS OF GRAHAM COUNTY...ESPECIALLY IN THE SOUTH. NATIONAL 
WEATHER SERVICE DOPPLER RADAR ESTIMATING 1 TO 2 INCHES OF RAIN IN 
THE LAST HOUR ACROSS THE SOUTHERN PORTION OF THE COUNTY...WITH THE 
HEAVIEST RAIN INDICATED AROUND 10 MILES SOUTH OF HILL CITY. THIS 
RAIN IS FALLING ON ALREADY SATURATED GROUND AND WILL CONTINUE TO 
CAUSE AREAS OF FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3913 10015 3913 9960 3941 9958 3946 10007

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:38 PM CDT, 6 hours 32 minutes earlier.

Area forecast discussion, Aug 18, 2:38 PM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
138 PM MDT FRI AUG 18 2006

.SHORT TERM... (TONIGHT - MONDAY)
VERY MOIST TROPICAL AIR MASS CONTINUES TO BE IN PLACE ACROSS THE
HIGH PLAINS WITH SOUTHWEST FLOW AROUND LARGE RIDGE CENTERED OVER THE
SOUTHERN PLAINS. DESPITE THE LACK OF GOOD UPPER FORCING
TONIGHT...COLD FRONT/POST FRONTAL LOW LEVEL UPSLOPE FLOW SHOULD BE
MORE THAN SUFFICIENT TO INITIATE WIDESPREAD SHOWER AND
THUNDERSTORMS. HAVE BUMPED UP POPS ACCORDINGLY. FLASH FLOOD WATCH
SEEMS APPROPRIATE GIVEN LOCALLY HEAVY RAIN THAT HAS OCCURRED IN
THOSE AREAS THE PAST FEW DAYS. MAY END UP EXTENDING IT PAST
06Z...SINCE RAIN WILL BE LINGERING WELL INTO SATURDAY. EXPECT RAIN
TO GRADUALLY END SATURDAY AFTERNOON AND SATURDAY EVENING FROM
NORTHEAST TO SOUTHWEST.

PRECIPITATION FORECAST FOR MONDAY AND TUESDAY NOT CLEAR CUT. AT THE
SURFACE...HIGH PRESSURE WILL SHIFT EASTWARD AND THE RETURN
CIRCULATION WILL ENSURE AT LEAST SOME LOW LEVEL MOISTURE ADVECTION
FROM THE SOUTHEAST. 500MB FLOW WILL BE WEAK/ZONAL ON
SUNDAY...TRANSITIONING TO NORTHWEST ON MONDAY. THERE ARE HINTS OF
PVA BOTH DAYS...BUT HARD TO SAY IF THIS IS AN ARTIFACT OF MODEL
CONVECTIVE PARAMETERIZATION FROM THE PREVIOUS COUPLE OF DAYS. AIR
MASS DOES APPEAR TO DRY OUT ON MONDAY...AS FORECAST BY 700MB THETA-E
AND 700-850MB RH. BOTTOM LINE IS THAT WILL CARRY A SLIGHT CHANCE FOR
PRECIPITATION ON SUNDAY...BUT PLAY IT CONSERVATIVELY DRY FOR MONDAY.
OFFICIAL FORECAST ALREADY REFLECTS THIS THINKING SO LITTLE IF ANY
CHANGE WAS MADE.

TEMPERATURES...CLOUDINESS ON SATURDAY WILL KEEP HIGHS ON THE COOL
SIDE. SUNDAY AND MONDAY EXPECT MORE SUN...BUT WITH 850MB
TEMPERATURES ONLY RECOVERING TO THE UPPER TEENS/LOWER 20S CELSIUS
STILL EXPECT SLIGHTLY BELOW/NEAR NORMAL TEMPERATURES.

.LONG TERM... (TUESDAY - FRIDAY)
LONGWAVE PATTERN WILL BE UNDERGOING A CHANGE THIS PERIOD. RIDGE
WHICH HAS BEEN SITTING ACROSS THE SOUTHERN PLAINS FORECAST TO
RETROGRADE TO THE DESERT SOUTHWEST AREA. THIS WILL PROMOTE A
NORTHWEST FLOW ALOFT OVER THE LOCAL AREA. A STRONG NORTHERN STREAM
SYSTEM WILL MOVE ACROSS CENTRAL CANADA. THIS SYSTEM WILL EJECT A
SERIES OF SHORTWAVE TROUGHS INTO THE NORTHWEST FLOW. ALTHOUGH THE
GFS AND ECMWF ARE NOT ENTIRELY IN AGREEMENT ON THE DETAILS...THE
ECMWF NOTABLY STRONGER WITH THE RIDGING ACROSS THE CENTRAL
PLAINS...BOTH MODELS SHOW A SURFACE BOUNDARY MOVING ACROSS THE AREA
IN THE PERIOD WEDNESDAY NIGHT THROUGH THURSDAY. AS A RESULT WILL
HAVE SOME MENTION OF PRECIPITATION THOSE PERIODS. POST FRONTAL LOW
LEVEL UPSLOPE REGIME WILL BE IN PLACE ACROSS THE HIGH PLAINS FOR THE
END OF THE EXTENDED PERIOD. NORTHWEST FLOW ALOFT ALSO CONTINUES WITH
POSSIBLE EMBEDDED SHORTWAVES. THIS COMBINATION USUALLY SPELLS
PRECIPITATION...AND INDEED GFS BREAKING OUT A CONVECTIVE BLOB AT THE
END OF DAY 7. ALTHOUGH CONFIDENCE IN MODEL QPF OUTPUT AT THAT TIME
RANGE NOT VERY HIGH...THE PATTERN WARRANTS AT LEAST A SLIGHT CHANCE
MENTION OF THUNDERSTORMS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT FOR
     KSZ016-KSZ027-KSZ028-KSZ029-KSZ041-KSZ042.

NE...NONE.
CO...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ092.

&&

JDK
Hazardous weather outlook, Aug 18, 11:45 AM CDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT FRI AUG 18 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1145 AM CDT FRI AUG 18 2006 /1045 AM MDT FRI AUG 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT AS IT
MOVES ACROSS THE TRI-STATE AREA THIS AFTERNOON. THE STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL TO THE SIZE
OF NICKELS AND WIND GUSTS TO 55 MPH. STORM MOTIONS WILL GENERALLY
BE TO THE SOUTHWEST AT LESS THEN 10 MPH...PROMOTING LOCALLY HEAVY
RAINFALL AND THE POTENTIAL FOR LOCALIZED FLOODING. THE GREATEST
THREAT FOR THE ABOVE MENTIONED WEATHER WILL EXTEND ROUGHLY FROM
MCCOOK NEBRASKA SOUTHWEST THROUGH GOODLAND KANSAS AND KIT CARSON
COLORADO.

THIS AREA OF THUNDERSTORMS AND HEAVY RAIN WILL SHIFT SOUTH TOWARD
EVENING AND INTO THE OVERNIGHT HOURS. LOCAL AREAS SOUTH OF A LINE
FROM KIT CARSON COLORADO TO HILL CITY KANSAS RECEIVED HEAVY RAIN
OVER THE PAST FEW DAYS. FURTHER RAIN IN THESE AREAS WILL PRODUCE
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT
SOUTH OF INTERSTATE 70. STORMS ARE NOT EXPECTED TO BE SEVERE...
BUT WILL PRODUCE DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...RAINFALL
REPORTS WOULD BE APPRECIATED.

DDT

In the hours before

Local storm report, Aug 18, 5:41 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT FRI AUG 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             13 ESE ATWOOD           39.74N 100.82W
08/18/2006  E0.75 INCH       RAWLINS            KS   PUBLIC

&&

SBLAIR
Local storm report, Aug 18, 6:07 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT FRI AUG 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND GST     2 E EDMOND              39.63N 99.78W
08/18/2006  E60 MPH          NORTON             KS   PUBLIC

0455 PM     HAIL             2 WNW INDIANOLA         40.25N 100.45W
08/18/2006  E0.75 INCH       RED WILLOW         NE   PUBLIC

&&

SBLAIR
Local storm report, Aug 18, 6:13 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
513 PM MDT FRI AUG 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 NW INDIANOLA          40.25N 100.43W
08/18/2006  E0.88 INCH       RED WILLOW         NE   PUBLIC

&&

SBLAIR
Local storm report, Aug 18, 6:59 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM MDT FRI AUG 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND GST     9 NNE HOXIE             39.48N 100.37W
08/18/2006  E60 MPH          SHERIDAN           KS   PUBLIC

            0.88 INCH HAIL AND 60 MPH WIND GUSTS

&&

SBLAIR
Local storm report, Aug 18, 7:17 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT FRI AUG 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             9 N ATWOOD              39.94N 101.04W
08/18/2006  E1.00 INCH       RAWLINS            KS   PUBLIC

0605 PM     TSTM WND DMG     9 N ATWOOD              39.94N 101.04W
08/18/2006                   RAWLINS            KS   PUBLIC

            POWER POLES BLOWN DOWN ON HIGHWAY 25

&&

SBLAIR
Local storm report, Aug 18, 7:52 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT FRI AUG 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             5 SE STRATTON NE        40.10N 101.16W
08/18/2006  E1.00 INCH       HITCHCOCK          NE   PUBLIC

&&

SBLAIR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:00 PM CDTSevere Thunderstorm WarningGLDRawlins45 min
Aug 18, 7:01 PM CDTSevere Thunderstorm WarningGLDNorton41 min
Aug 18, 9:19 PM CDTFlash Flood WarningGLDWallace86 min

Nearby

Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.